New Mexico, 2016

Flash Flood and Hail in New Mexico, July 29, 2016

July 29, 2016 · NWS ABQ · 6 events in 4 counties and zones

A classic heat burst impacted the Columbia Scientific Balloon Facility at Fort Sumner around sunrise with a tremendous wind gust to 73 mph. The temperature rose from 72 to 85 degrees with this wind gust and the relative humidity cratered at the same time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A classic heat burst impacted the Columbia Scientific Balloon Facility at Fort Sumner around sunrise with a tremendous wind gust to 73 mph. The temperature rose from 72 to 85 degrees with this wind gust and the relative humidity cratered at the same time. No damage was incurred at the balloon facility. Later in the day strong storms developed across northwestern New Mexico and produced spotty reports of penny to nickel size hail and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 29, 5:46 AM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 29, 5:46 AM MST, 2 hours 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
646 AM MDT FRI JUL 29 2016

.UPDATE...
Showers and a few storms lasting longer than expected as they have
been drifting south into and across e central NM, so added pops
there and up to vicinity of Santa Fe, also lower pops nw NM, for
the morning. Most of this should be gone before late morn.

43

&&

.PREV DISCUSSION...558 AM MDT FRI JUL 29 2016...
.AVIATION...
12Z TAF CYCLE
Pesky convection remains across EC areas and will continue to
slide south before stabilizing. TCC/LVS will be impacted in the
near term. Don't believe ROW will be impacted. Main crop of SH/TS
will occur this afternoon and eve. Many terminal sites are likely
to be impacted including gusty outflow wind between 25-35
kt...possible stronger. LVS/TCC/AEG/SAF are likely to be impacted
by TS so used VCTS at this time. Other terminal sites such as GUP
and ABQ are likely candidates for outflow wind impacts and placed
that possibility in a tempo group.

50

&&

.PREV DISCUSSION...356 AM MDT FRI JUL 29 2016...
.SYNOPSIS...
A very slow eastward progression of the center of the mid and
upper level high pressure dome will begin over the next 48 to 60
hour period. A slow and general upward trend in the amount of
shower and thunderstorm activity can be expected through the
weekend for much though not quite all of the forecast area. Then
starting between Monday and Wednesday even more moisture may
spread into the west half or two thirds of the area which should
further increase the amount of much needed significant
precipitation, especially central sections of the state. While a
few high temperature records could still be threatened today,
overall later in the weekend and much of next week will see the
heat ease up a bit most areas.

&&

.DISCUSSION...
A slowly southward sinking boundary is fairly evident as of this
writing from a little ways north of Tucumcari to a little south
through west of Raton. It has helped to trigger a few showers and
storms into the predawn hours and it may sag as far as near to a
bit south of Tucumcari to perhaps near or a little south of Las
Vegas late this morn or early aftn, then the additional showers
and storms it triggers will likely generate some outflows somewhat
further south and west later this aftn into the eve. Other
showers and storms will again generate elsewhere mainly to the
west and sw of boundary with emphasis on the north central and
west central to sw mtns. Boundary collisions may spark isolated/a
few storms farther south across the plains as well toward or by
eve. As per the general location of SPC's marginal severe risk in
far ne NM, went ahead and indicated gusty winds and small hail
for that area but stopped just shy of actually painting all out
severe there as it was not a slight risk. Day shift may want or
need to update as needed.

The monstosity of a high over the Great Basin still looks like it
will begin a slow and migration of it's center eastward over the
weekend and into early next week. Remnant moisture and perhaps
some additional from the s or se due in part from an easterly wave
passing s of the state should keep convection quite active across
the state.

Early next week, models continue to show the main upper high
shifting east of the state, with GFS model still stubbornly
hanging on to a secondary center to the west. The ECMWF has been
very consistent for at least 2 to 3 days with a weak trough
developing over NM or near the AZ line early next week and
hanging out nearly all week, which would be a nearly ideal
scenario for much more widespread wetting rains across much of
the
fcst area. The Canadian does also, though slightly weaker and
skewed more to central and east NM. General consensus is that
PWATs should increase as early maybe as the start of the new
week across the southwest, and pretty much all the area by Mon
aftn. Thus a good portion of, if not all, next week we should
be be dancing in the streets as the rain comes down. Still some
concern that climatology is still factoring in a bit, but the
closer we get to then with the models still supporting the wetter
trend the higher our confidence becomes.

43

&&

.FIRE WEATHER...
No major changes to the gridded forecast. Hedged dewpoints thus
humidity readings a bit higher for next week based on the Monsoon
burst pattern. Hedged dewpoints...thus RH values slightly lower
today and lesser extent Saturday for the NW third. Also tried to
fuss with the convoluted nature to the plains boundary today.
Boundary has made a more southerly penetration into the forecast
area thanks to overnight convection. This boundary will serve as a
focus for stronger/wetter storms as the day progresses.

Near term highlights include Haines 5/6 values for western/central
areas today. Despite the marginally dry mid levels of the atmosphere
across western/central areas...some wetting rain footprints will
result and favor the mountains. The main focus will be found across
the northeast third thanks to the aforementioned boundary. Larger
footprints of wetting rain will exist with that activity and last
well into the overnight hours. Storms that do form across
western/central areas will contain unusually strong outflow wind
gusts so land agency personnel should take extra precaution for that
impact. The upper high will remain centered over the Las Vegas NV
area but weaken some thus allow for additional destabilization this
afternoon and most likely a little more storm coverage compared to
yesterday. Storms will tend to move on the slower side and generally
drift towards the east. The NE plains would be the exception due to
stronger transport wind speeds and higher severe potential with the
storms. Humidity overall will be trending up today compared to
yesterdays readings.

Humidity values will generally trend higher during the weekend.
Storm coverage including wetting rain footprints will also increase
this weekend as the upper high weakens and begins its migration
eastward. The weaker upper high will lead to additional
destabilization and allow storms to readily form over the higher
terrain and eventually drift off the terrain. Steering flow for the
storms will be on the weaker side. Gusty outflow wind will remain a
threat although the stronger readings will diminish
slightly...especially Sunday. The haines values will follow suit and
begin to lose their edge and significance. Breezy southerly wind
flow will strengthen across the eastern plains during the weekend
period.

The upper high is expected to shift far enough east to allow a
fairly robust Monsoon burst pattern to develop next week. This burst
pattern would be considered a hybrid because a weakness or wave in
the upper levels may sit over the state during a portion of the
week. This wave would only help to destabilize the atmosphere and
keep the wetting rain threat alive and well. There is a little bit
of uncertainty as to how strong this wave would be and also timing
and position. That is important in terms of steering flow for the
storms and the have versus have nots in terms of wetting rain
footprints. Either way...the western half should be favored with
lesser amounts across the east. However, if a westerly steering flow
can develop sooner then eastern areas will receive a little more
precipitation. Also...the high pressure dome or cell is expected to
be much weaker versus what has occurred the past few weeks. This
means that the capping inversion found over the eastern plains will
be weaker and could unexpectedly break at times...thus creating some
wetting potential through the week. High confidence that the
humidity values will increase as the week progresses and that they
will be unusually high thanks to the burst pattern. Twenty four hour
humidity readings will be some of the highest if not highest values
so far this Monsoon season. Daytime temps actually trend below
normal as the week progresses...especially across the western half
to two thirds...a little above normal east.

Models keep the moisture going into the following weekend with a
trough off the west coast and the mean high to the east.

50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

43
Hazardous weather outlook, Jul 29, 5:15 AM MST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
615 AM MDT FRI JUL 29 2016

NMZ501>540-301215-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
615 AM MDT FRI JUL 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A POTENTIAL FOR A FEW STRONG TO MARGINALLY SEVERE
THUNDERSTORMS BETWEEN ABOUT 2 AND 9 PM MDT ACROSS APPROXIMATELY
THE NORTHEAST QUARTER OF NEW MEXICO. THE GREATEST RISK WILL BE
STRONG WINDS...HAIL AND DEADLY LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED TO INCREASE SOMEWHAT IN COVERAGE AND
RAINFALL INTENSITY STARTING BETWEEN SATURDAY AND SUNDAY AND
PERHAPS INCREASING EVEN FURTHER INTO MUCH OF NEXT WEEK. STORM
MOTIONS WILL BE SLOW AND RAINFALL COULD BE QUITE HEAVY AT TIMES
WITH THE STRONGER STORMS. THIS MAY LEAD TO LOCALIZED AREAS OF
FLASH FLOODING OR AT LEAST HIGH AND FAST FLOWS IN SMALL STREAMS
AND ARROYOS...ESPECIALLY OVER AND NEAR RECENT AND IN SOME CASES
OLDER BURN SCARS. ISOLATED OCCURRENCES OF UP TO 2 INCHES OF
RAINFALL WILL BE POSSIBLE. A FEW STORMS MAY ALSO PRODUCE SMALL
HAIL AND WIND GUSTS TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN ABOUT 2 AND 9 PM MDT FOR
APPROXIMATELY THE NORTHEAST QUARTER OF NEW MEXICO DUE TO THE RISK
OF MARGINALLY SEVERE STORMS PRODUCING STRONG WINDS AND A FEW
OCCURRENCES OF LARGE HAIL.

43

The radar

The Holloman AFB radar (KHDX), 148 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 high wind, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

High Wind, De Baca County

When
July 29, 7:48 AM MST to 7:52 AM MST
Where
De Baca County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet

Columbia Scientific Balloon Facility reported a classic heat burst event with a peak wind gust of 73 mph.

Flash Flood, Socorro

When
July 29, 1:00 PM MST to 2:00 PM MST
Where
Socorro County, 17.97 mi NE of Dusty to 17.97 mi NNE of Dusty
Cause
Heavy Rain / Burn Area
Reported by
Park/Forest Service
Coordinates
33.820, -107.450

Two Forest Service employees were caught between two flooded Forest Service roads on the North Fire burn scar. Each road dipped into an arroyo where the water was bank-full. They waited out the flood before leaving the area.

Thunderstorm Wind, McKinley

When
July 29, 2:11 PM MST to 2:31 PM MST
Where
McKinley County, 0.69 mi N of Allison
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.540, -108.780

Gallup airport.

Hail, Sandoval

When
July 29, 3:45 PM MST to 3:49 PM MST
Where
Sandoval County, 3.06 mi NE of Ponderosa
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
35.700, -106.630

Dime to nickel size hail near Ponderosa.

Hail, Sandoval

When
July 29, 3:48 PM MST to 3:51 PM MST
Where
Sandoval County, 3.5 mi N of Jemez Pueblo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.670, -106.740

Penny size hail for 2 to 3 minutes near Canones.

Hail, Sandoval

When
July 29, 4:15 PM MST to 4:17 PM MST
Where
Sandoval County, 2.36 mi WNW of Rio Rancho
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
35.280, -106.700

Nickel size hail at Northern and Unser.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641332, 691466, 641308, 641309, 641310, 641311.